FRIDAY, March 2 (HealthDay News) -- Medications taken by millions of Americans for mood disorders, high blood pressure, diabetes and other chronic conditions can have an unhealthy side effect: weight gain.
While other choices exist for some types of drugs, adjusting medications is not simply a matter of switching, said Ryan Roux, chief pharmacy officer with the Harris County Hospital District, in Houston.
In the late 1990s, Dr. Lawrence Cheskin conducted early research on prescription medicines and obesity.
"Some medicines make an early, noticeable difference, causing patients to become ravenously hungry, while changes are subtle for others. A few months taking them and you've gained 10 pounds," said Cheskin, now director of the Johns Hopkins Weight Management Center, in Baltimore.
To help increase awareness, Roux and his pharmacist group have compiled a list of "weight-promoting" and "weight-neutral or weight-loss" drugs.
Antidepressants that promote weight gain include Paxil (paroxetine), Zoloft (sertraline), amitriptyline (Elavil) and Remeron (mirtazapine).
Wellbutrin (bupropion) and Prozac (fluoxetine) are considered weight-neutral or weight-loss drugs.
"Generally, older antidepressants are typically more prone to cause weight gain than the newer SSRIs [selective serotonin reuptake inhibitors]," Cheskin said.
Mood-disorder drugs that can add weight include the antipsychotics Clozaril (clozapine), Zyprexa (olanzapine), Risperdal (risperidone) and Seroquel (quetiapine). Lithium, valproic acid (Depakote) and carbamazepine (Tegretol) can also put on the pounds.
Drugs with hormonal effects, such as antipsychotics and steroids, are among the biggest culprits in weight gain, Cheskin said. "They work on the brain, and appetite control is largely a brain function. They make you more hungry," he said.
Both experts agreed that less-than-perfect adherence to prescribed medications is common, regardless of whether they affect a patient's weight.
With antipsychotic meds, Roux said, a challenge is that once people feel better they may stop taking them. When drugs like Zyprexa -- used in schizophrenia and bipolar disorder -- cause weight gain of 20 pounds and upward, that's another barrier to treatment adherence.
Blood pressure medicines that can cause weight gain include Lopressor (metoprolol), Tenormin (atenolol), Inderal (propranolol), Norvasc (amlodipine) and clonidine (Catapres).
Cheskin said dietary changes can help counterbalance the effects of these medications. "I recommend increasing fiber content and water, and lowering calorie density. Spread out calories over several meals, five or six a day, instead of saving it all for dinner."
Corticosteroids such as prednisone and methylprednisolone, are important for treating conditions like rheumatoid arthritis, asthma and some types of cancer, but they're notorious for adding weight.
"With steroids, you're talking about putting on fat stores," Roux said. Extra weight may deposit around the body's trunk, he said, and people often retain salt and fluid.
Rather than giving up on the drug, Cheskin said, "Please talk to your doctor to see if there's an alternative. With steroids, you might be able take them every other day or in smaller doses. But there's no real substitute for steroids if you need steroids."
Diabetes drugs, including oral medications like Actos (pioglitazone) and Amaryl (glimepiride), promote weight gain, as does insulin.
"With insulin, a lot of it is the chicken and the egg," Cheskin said. "People who are obese become diabetic, and people who are diabetic have mechanisms that make them less responsive to dietary changes."
Weight-loss or weight-neutral alternatives exist for oral diabetes meds: Byetta (exenatide), Januvia (sitagliptin), Symlin (pramlintide), Precose (acarbose) and metformin (Biguanides).
Epilepsy drugs prevent seizures. Some, like carbamazepine and Neurontin (gabapentin), can cause weight gain. Possible alternatives are Lamictal (lamotrigine), Topamax (topiramate) and Zonegran (zonisamide).
Roux said women taking birth control pills also may be "big gainers."
Switching to weight-neutral drugs won't work for everyone, Roux cautioned.
"They have different mechanisms of action, and their particular disease state might not be controlled," he said. "First and foremost is the disease state that's causing the biggest hindrance upon their lifestyle. That should be the first order of business."
People should talk to their health care providers if they're troubled by weight gain, Roux said.
"I advocate patients talking with the pharmacist first, so they don't just arbitrarily stop their medication before their next [medical] appointment," Roux said. "It should not be an embarrassment either to a patient or a provider to try to dig in, to get into a person's specific comfort level with their medication."
And, Cheskin added, "with all the attention on the environmental factors causing obesity, people may not be aware that what we're prescribing for you may not help and may push someone in the wrong direction."
The U.S. National Institute of Mental Health describes medication side effects, including weight gain.
SOURCES: Ryan Roux, PharmD, chief pharmacy officer, Harris County Hospital District, Houston; Lawrence J. Cheskin, M.D., FACP, director, Johns Hopkins Weight Management Center, Baltimore
All rights reserved